Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 117, NWS Springfield, MO

May 25, 2018Ozark County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 25, 2018, 5:42 PM CDT for Ozark County, Taney County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2018, 5:42 PM CDT (22:42 UTC)
Expired
May 25, 2018, 6:45 PM CDT
In force
63 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:01 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 25, 4:01 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
401 PM CDT Fri May 25 2018

.SHORT TERM...(Tonight through Saturday)
Issued at 236 PM CDT Fri May 25 2018

SGF 88D detecting intensifying thunderstorms over south central
Missouri along the tail end of last nights convection aided by
weak shortwave energy moving off to the southeast. Have been
monitoring MVC over far SE Kansas this morning but structure is
faltering...thus amount of thunderstorm development farther west
in question as SPC mesoanalysis continues to marginal ML CAPES
along with weak CIN over the rest of the forecast area.

May see isolated diurnal storms on Saturday as warm advection
kicks off though widespread rain is not expected.

.LONG TERM...(Saturday through Thursday)
Issued at 236 PM CDT Fri May 25 2018

Models have been consistent in building heights with temperatures
approaching record levels (see climate section below) as the
southwest to northeast orientated upper ridge is sandwiched in
between an upper low over the Great Basin and an early season
tropical system moving into the Gulf coast.

The western upper low will kick out into the northern plains
by midweek breaking down the ridge and bringing back a slim chance
of thunderstorms. Otherwise the heat will continue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1231 PM CDT Fri May 25 2018

Airmass has stabilized behind early morning convection...though
isolated thunderstorm potential remains later this afternoon into
the early evening.

&&

.CLIMATE...
Issued at 231 AM CDT Fri May 25 2018

			Saturday May 26th 	Sunday May 27th		Monday May 28th
			Record/Year 		Record/Year 		Record/Year
Springfield     93/2012			    91/2012			    90/2012
Joplin		    94/1953				92/2012 			92/1983
Vichy-Rolla 	98/2012 			95/2012				92/2012
West Plains 	95/2012				92/2012				94/2012

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Runnels
CLIMATE...Griffin
Hazardous weather outlook, May 25, 1:08 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
108 PM CDT Fri May 25 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
108 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.

DISCUSSION...

Scattered thunderstorms will be possible south of Interstate 44
into the early evening. A few of these storms may become
marginally severe with hail to the size of quarters and winds to
60 mph. Locally heavy downpours will also be possible but
widespread flooding is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms will then be possible on Saturday and
again around the middle of next week.

Afternoon heat indices will daily climb into the middle to upper
90s...especially from southeastern Kansas into west central
Missouri.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Special weather statement, May 25, 12:49 PM CDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
1249 PM CDT FRI MAY 25 2018

MOZ105-251845-
Ozark MO-
1249 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR OZARK COUNTY UNTIL 145 PM CDT...

At 1248 PM CDT, Doppler radar was tracking a strong thunderstorm over
Price Place, or 8 miles north of Bull Shoals, moving northeast at 20
mph. Elsewhere, other storms were scattered across western Ozark
county.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storm.

Locations impacted include...
Bull Shoals Lake...               Norfork Lake...
Gainesville...                    Bakersfield...
Theodosia...                      Pontiac...
Wasola...                         Sundown...
Brixey...                         Noble...
Willhoit...                       Tecumseh...
Udall...                          Hardenville...
Sycamore...                       Dora...
Rockbridge...                     Isabella...
Zanoni...

LAT...LON 3650 9268 3661 9271 3680 9258 3679 9212
      3650 9212
TIME...MOT...LOC 1748Z 244DEG 19KT 3650 9260

Raberding
Special weather statement, May 25, 4:19 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Springfield MO
419 PM CDT FRI MAY 25 2018

MOZ090-091-095-252200-
Greene MO-Webster MO-Christian MO-
419 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBSTER...
NORTHEASTERN CHRISTIAN AND SOUTHEASTERN GREENE COUNTIES UNTIL 500 PM
CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ozark, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Ozark...                          Rogersville...
Sparta...                         Fremont Hills...
Bruner...                         Linden...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3701 9325 3710 9326 3720 9301 3700 9293
TIME...MOT...LOC 2119Z 258DEG 9KT 3707 9323

Burchfield
Special weather statement, May 25, 4:55 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Springfield MO
455 PM CDT FRI MAY 25 2018

MOZ081-082-252245-
Laclede MO-Texas MO-
455 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LACLEDE AND
NORTHWESTERN TEXAS COUNTIES UNTIL 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Fort Leonard Wood. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Plato...                          Hazelton...
Roby...                           Lynchburg...
Prescott...                       Success...

LAT...LON 3740 9187 3740 9225 3747 9225 3748 9233
      3761 9235 3760 9190
TIME...MOT...LOC 2155Z 256DEG 4KT 3751 9226

Burchfield
Special weather statement, May 25, 4:59 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Springfield MO
459 PM CDT FRI MAY 25 2018

MOZ091-096-252245-
Douglas MO-Webster MO-
459 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER AND NORTHWESTERN
DOUGLAS COUNTIES UNTIL 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fordland, or 14 miles northwest of Ava. This storm was nearly
stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seymour...                        Fordland...
Duncan...                         Diggins...
Dogwood...

LAT...LON 3698 9290 3700 9291 3708 9290 3709 9295
      3719 9300 3730 9269 3701 9268
TIME...MOT...LOC 2159Z 256DEG 4KT 3707 9288

Burchfield
Special weather statement, May 25, 5:31 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
531 PM CDT FRI MAY 25 2018

MOZ071-083-252330-
Dent MO-Phelps MO-
531 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DENT AND
SOUTHEASTERN PHELPS COUNTIES UNTIL 630 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Newburg, or 15 miles south of Rolla. This storm
was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Salem...                          Edgar Springs...
Lenox...                          Bangert...
Howes...                          Lecoma...
Lake Spring...                    Anutt...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3760 9144 3760 9188 3781 9188 3785 9153
      3779 9153 3779 9145
TIME...MOT...LOC 2231Z 081DEG 4KT 3773 9180

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:05 PM CDTAreal Flood AdvisorySGFGreene3 hr
May 24, 7:39 PM CDTAreal Flood AdvisorySGFVernon6 hr
May 24, 8:07 PM CDTSpecial Weather StatementSGFLaclede38 min
May 24, 8:14 PM CDTFlash Flood WarningSGFVernon6 hr
May 25, 3:11 AM CDTRiver Flood WarningSGFVernon67 hr
May 25, 3:45 AM CDTAreal Flood WarningSGFVernon7 hr
May 25, 12:49 PM CDTSpecial Weather StatementSGFOzark56 min
May 25, 4:19 PM CDTSpecial Weather StatementSGFChristian41 min
May 25, 4:23 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster52 min
May 25, 4:55 PM CDTSpecial Weather StatementSGFTexas50 min
May 25, 4:59 PM CDTSpecial Weather StatementSGFWebster46 min
May 25, 5:08 PM CDTAreal Flood AdvisorySGFChristian6 hr
May 25, 5:20 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright40 min
May 25, 5:31 PM CDTSpecial Weather StatementSGFDent59 min
May 25, 5:48 PM CDTAreal Flood AdvisorySGFLaclede, Texas6 hr
May 25, 5:52 PM CDTFlash Flood WarningSGFDent, Phelps6 hr
May 25, 6:02 PM CDTSpecial Weather StatementSGFDouglas43 min
May 25, 6:09 PM CDTSpecial Weather StatementSGFChristian51 min
May 25, 6:13 PM CDTAreal Flood AdvisorySGFDouglas, Ozark, Taney6 hr
May 25, 6:28 PM CDTSevere Thunderstorm WarningSGFOzark62 min
May 25, 6:39 PM CDTSpecial Weather StatementSGFGreene51 min
May 24, 7:10 PM CDTAreal Flood AdvisorySGFBourbon, Crawford6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.